Wisconsin, 2014Flood in Wisconsin, June 23 to 30, 2014
June 23 to 30, 2014 · NWS ARX · 2 events in 1 county or zone
Scattered thunderstorms developed during the early evening hours of June 23rd across western Wisconsin. Some of these storms produced funnel clouds over the northern sections of the city of La Crosse (La Crosse County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the early evening hours of June 23rd across western Wisconsin. Some of these storms produced funnel clouds over the northern sections of the city of La Crosse (La Crosse County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 2:08 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 23, 2:08 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT MON JUN 23 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 308 AM CDT MON JUN 23 2014
MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY AND THEN
AGAIN FROM TUESDAY INTO WEDNESDAY.
SURFACE ANALYSIS THIS MORNING SHOWS A VERY WEAK AND ILL DEFINED
PATTERN ACROSS THE UPPER MIDWEST. THERE IS A WEAK BOUNDARY WORKING
EAST ACROSS MINNESOTA WHERE THE WINDS SWITCH AROUND TO THE WEST
AND DEW POINTS BEGIN TO SLOWLY DECREASE. IT APPEARS THE FLOW ABOVE
THE SURFACE IS COMING AROUND TO THE WEST/NORTHWEST AHEAD OF THE
SURFACE BOUNDARY WITH 925 MB VWP WINDS FROM KDMX AND KMPX ALREADY
AROUND TO THE WEST/NORTHWEST.
THE 23.00Z NAM AND GFS ALONG WITH THE 23.06Z RAP ALL TRY TO
GENERATE A WEAK SURFACE WAVE OVER MISSOURI AND MOVE IT NORTHEAST
THIS MORNING INTO EASTERN WISCONSIN ALONG THE LOW LEVEL WIND SHIFT
BOUNDARY DEPICTED BY THE VWP WINDS. THE LOW LEVEL MOISTURE
CONVERGENCE MAY INCREASE FOR A SHORT WHILE THIS MORNING ON THE
NORTHWEST SIDE OF THIS LOW TO POSSIBLY HELP GENERATE A FEW SHOWERS
ACROSS THE EASTERN PART OF THE FORECAST AREA. WILL CARRY SOME LOW
RAIN CHANCES ACROSS THE EAST TO COVER THIS POSSIBILITY THROUGH
ABOUT THE MIDDLE OF THE AFTERNOON.
THE NEXT CHANCE OF RAIN WILL THEN COME TUESDAY AS A SHORT WAVE
TROUGH DROPS OUT OF SOUTHERN CANADA INTO THE UPPER MIDWEST. THIS
WAVE DOES NOT LOOK TO BE VERY STRONG BUT SHOULD STILL BRING SOME
WEAK PV ADVECTION IN THE 500-300 MB LAYER ACROSS NORTHERN
MINNESOTA AND WISCONSIN. ONLY WEAK MOISTURE CONVERGENCE ALONG THE
FRONT AND WITH BETWEEN 500 AND 1000 J/KG OF ML CAPE...IT SHOULD BE
ENOUGH TO GENERATE SOME SCATTERED ACTIVITY WITH THE BULK OF THIS
OCCURRING IN THE AFTERNOON. WITH THIS BOUNDARY STILL IN THE AREA
TUESDAY NIGHT...SOME OF THIS ACTIVITY COULD PERSIST PAST DARK
NORTHEAST OF THE I94 CORRIDOR WITH THE COVERAGE DIMINISHING AS THE
CAPE DECREASES.
ANOTHER SHORT WAVE TROUGH IS EXPECTED TO APPROACH FROM THE WEST
WEDNESDAY. THE WEAK PV ADVECTION FROM THIS WAVE SHOULD ONLY
ADVANCE INTO WESTERN MINNESOTA AND IOWA BY LATE IN THE DAY.
HOWEVER...THE WARM AIR ADVECTION AHEAD OF THIS WAVE SHOULD ALLOW
1-3 UBAR/S OF ISENTROPIC UP GLIDE ON THE 300K SURFACE TO START
SPREADING IN THROUGH THE DAY AND THIS COULD AGAIN BE ENOUGH TO
GENERATE SOME SCATTERED ACTIVITY AS THE ML CAPE INCREASES TO
500-1000 J/KG.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 308 AM CDT MON JUN 23 2014
THE LONGER RANGE MODELS REMAIN CONSISTENT IN SHOWING A TEMPORARY
CHANGE IN THE UPPER AIR FLOW AS A LONG WAVE TROUGH DIGS IN OVER
THE INTERMOUNTAIN WEST EARLY IN THIS PERIOD. HOWEVER...THE LATEST
TRENDS ARE FOR THIS TROUGH TO NOT BE A FAR SOUTH AS THEY NOW
INDICATE AN UPPER LEVEL LOW FORMING OVER CENTRAL CANADA OVER THE
WEEKEND. THIS ALLOWS A SOUTHWEST FLOW ALOFT TO REMAIN OVER THE
UPPER MIDWEST TO CLOSE OUT THE WEEK AND THEN THE LONG WAVE TROUGH
SWINGS THROUGH WITH A POSITIVE TILT TO IT. AT THE SURFACE...HIGH
PRESSURE SHOULD BE SOUTH OF HUDSONS BAY TO HELP FUNNEL MOISTURE
BACK INTO THE UPPER MIDWEST. THE COMBINATION OF THIS MOISTURE FEED
AND SHORT WAVE TROUGHS IN THE SOUTHWEST FLOW AND THEN THE LONG
WAVE TROUGH ITSELF WILL KEEP THE RAIN CHANCES GOING THROUGH THE
PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1153 PM CDT SUN JUN 22 2014
VFR CONDITIONS THROUGH THE PERIOD. THUNDERSTORMS FAR TO THE SOUTH
ARE PROVIDING AN OVERCAST CEILING AT HIGHER ALTITUDES. THERE MAY
BE SOME FOG IN THE VICINITY OF THE TAF SITES BUT FOR NOW HAVE LEFT
IT OUT OF THE FORECAST WITH THE THICK HIGHER CLOUD KEEPING
TEMPERATURES A BIT WARMER. THERE IS ALSO SOME CLOUD DEBRIS MOVING
AROUND THAT ARE NOT ACCOUNTED FOR IN THE TAFS BUT SHOULD ONLY BE
TRANSIENT AT THE AIRFIELDS TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 308 AM CDT MON JUN 23 2014
RIVER FLOOD WARNINGS HAVE BEEN PAIRED BACK TO ALMOST JUST THE
MISSISSIPPI RIVER. GIVEN THAT ADDITIONAL HEAVY RAIN DID NOT FALL
AND IS NOT EXPECTED OVER THE NEXT SEVERAL DAYS...THE FLOODING WILL
BECOME CONFINED TO JUST THE MISSISSIPPI. MANY LOCATIONS ALONG THE
MISSISSIPPI ARE EXPECTED TO BE NEAR OR ABOVE FLOOD STAGE THROUGH
THE WEEK.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...BAUMGARDT
HYDROLOGY...04
Hazardous weather outlook, Jun 22, 7:22 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT SUN JUN 22 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240130-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
822 PM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...NORTHCENTRAL WISCONSIN...CENTRAL WISCONSIN
AND WESTERN WISCONSIN.
.DAY ONE...TONIGHT
A FEW STORMS ARE POSSIBLE WITH LIGHTNING BEING THE MAIN THREAT.
AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SOME
FLOODING OCCURRING FROM THE RECENT HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON
THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF
THERE IS ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS.
AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH THE
POSSIBILITY OF RENEWED FLOODING. RISES ARE EXPECTED ALONG THE
MISSISSIPPI RIVER AS WELL AND FLOOD WARNINGS ARE IN EFFECT FOR
PORTIONS OF THE RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BAUMGARDT
Flood, La Crosse
- When
- June 23, 4:00 AM CST to June 30, 11:59 PM CST
- Where
- La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.808, -91.257
Runoff from heavy rain and inflow from tributary streams pushed the Mississippi River out of its banks in La Crosse. The flooding continued into July with the crest occurring in July as well. The flooding closed 130 of the 400 campsites at Goose Island County Park and all 300 of the campsites at Pettibone Campground.
Funnel Cloud, La Crosse
- When
- June 23, 6:30 PM CST
- Where
- La Crosse County, 1.21 mi SE of West la Crosse
- Reported by
- Law Enforcement
- Coordinates
- 43.840, -91.230
A funnel cloud was sighted over the northern sections of the city of La Crosse.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529009, 525334.